Texas, 2018

Flash Flood and Flooding in Texas, September 12 to 14, 2018

September 12 to 14, 2018 · NWS CRP · 4 events in 2 counties and zones

Thunderstorms produced locally heavy rain across southern portions of the Coastal Bend during the early morning hours of September 12th. The heaviest rainfall occurred over southern Jim Wells County where 6 to 8 inches of rain fell.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Thunderstorms produced locally heavy rain across southern portions of the Coastal Bend during the early morning hours of September 12th. The heaviest rainfall occurred over southern Jim Wells County where 6 to 8 inches of rain fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Sep 12, 12:08 AM CST, 52 minutes earlier.

Area forecast discussion, Sep 12, 12:08 AM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
108 AM CDT Wed Sep 12 2018

.DISCUSSION...

Updated for the 06Z Aviation Discussion.

&&

.AVIATION...

Mainly MVFR conditions to prevail across all sites through the
period, with IFR conditions expected to develop overnight across
ALI/CRP/VCT and near the shower and thunderstorm activity.
Conditions will be improving slightly by Wednesday evening, with
convection tapering off as better focus for convection shifts
southward. Winds will generally remain light and variable for the
duration of the TAF cycle.

&&

.PREVIOUS DISCUSSION... /Issued 928 PM CDT Tue Sep 11 2018/

DISCUSSION...

Note Aviation Discussion pertaining to the 00z TAFs.

AVIATION...

Expect prevailing MVFR ceilings to develop overnight. IFR
conditions expected near scattered to numerous showers and
thunderstorms near the coast mainly 09-14z Wednesday. Expect
conditions to improve Wednesday afternoon. Generally light wind
during the TAF period.

PREVIOUS DISCUSSION... /Issued 350 PM CDT Tue Sep 11 2018/

SHORT TERM (Tonight through Wednesday)...

The activity across the region has really waned today as the better
lift and convergence pulls farther to our north and east. We still
have upper-level lift across the region though with a weak inverted
trough just to our south which is helping to spark isolated to
scattered showers across the interior Coastal Plains and Brush
Country. Latest MRMS estimates show that these showers are producing
around a quarter-inch of rain within an hour, so relatively light
amounts. Rainfall rates going forward will continue to be light to
moderate, though we can not fully rule out a stronger more intense
storm this evening. With the loss of daytime heating the current
activity should wane even farther and then gets going again after
midnight as coastal convergence and the inverted trough begin to
move back over our extreme eastern Coastal Bend counties, mainly the
coastal communities.

We decided to hold off on any further Flash Flood Watches for
tonight as we expect the heaviest of the overnight rainfall to be
just off the coast. There could be a few pockets of heavier rainfall
that move into the Southern Coastal Bend and impact Flour Bluff and
southward towards Chapman Ranch, but think the 1-2", possibly 3"
over a 6 hour period may only bring about Areal Flood Advisories
rather than true Flash Flooding. Still have some time to refine this
over the next 6-8 hours, but expecting the heaviest rainfall to
occur between 1-8AM CDT.

Rainfall tapers off, much like it today, by late morning with
lingering isolated to scattered activity across the west and a bit
more scattered to numerous showers across the east-northeast
counties. Temperatures tomorrow will be quite cool, by September
standards, and with the cloud cover and rainfall expected we lowered
highs a bit from guidance.

LONG TERM (Wednesday Night through Tuesday)...

Unsettled weather to continue through the extended. The National
Hurricane Center continues to monitor an area of disturbed weather
near the Yucatan. The chance of formation into a tropical cyclone is
high (70%)for later this week as it moves across the western Gulf.
Regardless of development, copious amounts of moisture is expected
to move across S TX through the latter part of the week bringing
additional showers and thunderstorms to the area. Some storms may
produce heavy rainfall, dangerous lightning and gusty winds.
Rainfall amounts for Wed through Sat are expected to be 4 to 6
inches with possible higher amounts. With the ground already
saturated, this may lead to widespread flooding. Another Flash Flood
Watch will be possible for the latter part of the week and into the
weekend. Rain chances are expected to decrease by Sunday/Monday, but
will still see iso/sct convection across the area. Due to the
unsettled weather, temps will be near to below normal. Winds will
generally be onshore and weak to mod, but could see mod to
occasionally strong northeasterly winds across the coastal waters
Thu through Fri, but this will be highly dependent on what happens
with the disturbed weather as it approaches the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    75  87  75  86  76  /  50  60  60  60  50
Victoria          73  87  74  86  74  /  50  70  50  70  50
Laredo            75  90  75  89  75  /  30  40  40  50  50
Alice             73  89  74  87  74  /  50  50  50  60  40
Rockport          77  88  76  86  78  /  50  70  60  70  50
Cotulla           74  88  73  86  73  /  20  30  20  50  50
Kingsville        75  88  75  87  75  /  50  50  50  60  40
Navy Corpus       79  88  79  87  79  /  50  60  60  60  50

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.

&&

AN/88...AVIATION
Hazardous weather outlook, Sep 11, 4:54 AM CST, 20 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
554 AM CDT Tue Sep 11 2018

TXZ229>234-239>247-342>347-442-443-447-121130-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
554 AM CDT Tue Sep 11 2018

This hazardous weather outlook is for South Texas.

.DAY ONE...Today and Tonight

Numerous to widespread showers and scattered thunderstorms are
expected mainly this morning and again later tonight. Locally
heavy rainfall will be possible along the coast mainly this
morning. A Flash Flood Watch is in effect for the coastal counties
until 1 PM CDT. Some storms could produce wind gusts up to 40 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered to at times numerous showers and thunderstorms are
expected across the region through the rest of the week. Some storms
may produce heavy rainfall, dangerous lightning, and wind gusts up
to 40 mph. Severe thunderstorms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GMZ230-235-250-255-270-275-121130-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
554 AM CDT Tue Sep 11 2018

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...Today and Tonight

Numerous to widespread showers and scattered thunderstorms are
expected mainly this morning and again later tonight. Waterspouts
will be possible over the near shore waters and bays mainly this
morning. Some storms could produce wind gusts up to 40 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered to at times numerous showers and thunderstorms are
expected across the region through the rest of the week. Some storms
may produce heavy rainfall, dangerous lightning, and wind gusts up
to 40 mph. Severe thunderstorms are not expected at this time.

TMT/LB

The radar

The Corpus Christi radar (KCRP), 73 km away, was scanning. The volume nearest the first event began at 07:00 UTC.

Open the radar archive at this moment

Event by event

3 flood, 1 flash flood. Local standard time, as filed.

Flash Flood, Jim Wells

When
September 12, 1:00 AM CST to 1:30 AM CST
Where
Jim Wells County, 2.24 mi E of Premont to 3.81 mi WNW of Premont
Cause
Heavy Rain
Property damage
$250,000
Reported by
Social Media
Coordinates
27.374, -98.094

Multiple videos showed street flooding near Premont via the Snapchat map. The flooding affected 25 homes in the Premont area.

Flood, Nueces

When
September 12, 6:42 AM CST to 7:42 AM CST
Where
Nueces County, 1.38 mi S of Port Aransas Arpt to 0.89 mi S of Port Aransas Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
27.800, -97.080

Heavy rains caused flooding along Beach Access Road 1 in Port Aransas.

Flood, Nueces

When
September 12, 9:29 AM CST to 10:29 AM CST
Where
Nueces County, 3.71 mi S of San Juan to 5.08 mi SW of San Juan
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
27.716, -97.536

Nueces County Road 28 bridge was closed between County Roads 57 and 61 due to water over the road and bridge.

Flood, Nueces

When
September 14, 8:35 AM CST to 9:35 AM CST
Where
Nueces County, 2.94 mi NNE of Bob Hall Pier to 3.88 mi NNE of Bob Hall Pier
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
27.622, -97.219

Heavy rain caused flooding on Highway 361 near the Packery Channel bridge.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 787554, 787560, 787557, 787561.